Generalized Polygons and Moore Graphs

  • Chris Godsil
  • Gordon Royle
Part of the Graduate Texts in Mathematics book series (GTM, volume 207)


A graph with diameter d has girth at most 2d + 1, while a bipartite graph with diameter d has girth at most 2d. While these are very simple bounds, the graphs that arise when they are met are particularly interesting. Graphs with diameter d and girth 2d + 1 are known as Moore graphs. They were introduced by Hoffman and Singleton in a paper that can be viewed as one of the prime sources of algebraic graph theory. After considerable development, the tools they used in this paper led to a proof that a Moore graph has diameter at most two. They themselves proved that a Moore graph of diameter two must be regular, with valency 2, 3, 7, or 57. We will provide the machinery to prove this last result in our work on strongly regular graphs in Chapter 10.


Bipartite Graph Projective Plane Generalize Quadrangle Steiner Triple System Petersen Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Bannai and T. Ito, On finite Moore graphs, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 20 (1973), 191–208.MathSciNetMATHGoogle Scholar
  2. [2]
    N. Biggs, Algebraic Graph Theory, Cambridge University Press, Cambridge, second edition, 1993.Google Scholar
  3. [3]
    A. E. Brouwer, A. M. Cohen, and A. Neumaier, Distance-Regular Graphs, Springer-Verlag, Berlin, 1989.MATHCrossRefGoogle Scholar
  4. [4]
    P. J. Cameron, Permutation Groups, Cambridge University Press, Cambridge, 1999.MATHCrossRefGoogle Scholar
  5. [5]
    P. J. Cameron and J. H. van Lint, Designs, Graphs, Codes and their Links, Cambridge University Press, Cambridge, 1991.MATHCrossRefGoogle Scholar
  6. [6]
    A. M. Cohen and J. Tits, On generalized hexagons and a near octagon whose lines have three points, European J. Combin., 6 (1985), 13–27.MathSciNetMATHGoogle Scholar
  7. [7]
    R. M. Damerell, On Moore graphs, Proc. Cambridge Philos. Soc, 74 (1973), 227–236.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    W. Feit and G. Higman, The nonexistence of certain generalized polygons, J. Algebra, 1 (1964), 114–131.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    A. J. Hoffman and R. R. Singleton, On Moore graphs with diameters 2 and 3, IBM J. Res. Develop., 4 (1960), 497–504.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    R. Singleton, There is no irregular Moore graph, Amer. Math. Monthly, 75 (1968), 42–43.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    J. Tits, Buildings of spherical type and finite BN-pairs, Springer-Verlag, Berlin, 1974.MATHGoogle Scholar
  12. [12]
    A. Yanushka, On order in generalized polygons, Geom. Dedicata, 10 (1981), 451–458.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Chris Godsil
    • 1
  • Gordon Royle
    • 2
  1. 1.Department of Combinatorics and OptimizationUniversity of WaterlooWaterlooCanada
  2. 2.Department of Computer ScienceUniversity of Western AustraliaNedlandsAustralia

Personalised recommendations